Alert archive / Utah / Hard Freeze Watches in 2021

Hard Freeze Watch 3, NWS Salt Lake City, UT

October 10, 20215 counties in Utah

NWS Salt Lake City, UT issued this hard freeze watch at Oct 10, 2021, 2:43 PM MDT for 5 counties in Utah. It took effect at Oct 11, 2021, 8:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 10, 2021, 2:43 PM MDT (20:43 UTC)
In effect from
Oct 11, 2021, 8:00 PM MDT
Expired
Oct 11, 2021, 3:20 PM MDT
In force
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this hard freeze watch went out at Oct 10, 4:40 AM MDT, 10 hours 3 minutes earlier.

Area forecast discussion, Oct 10, 4:40 AM MDT, 10 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
440 AM MDT Sun Oct 10 2021

.SYNOPSIS...High pressure will bring a temporary drying trend
today, before a cold and energetic storm system impacts the
region Monday through Tuesday.

&&

.SHORT TERM (Through 12Z Wednesday)...Shortwave ridging currently
building into the Great Basin will translate eastward across the
forecast area today. This will result in a slight warming as a
dry and stable airmass temporarily spreads across the area.
Stratus which persists across northern Utah this morning should
scatter out later this morning yielding mostly sunny skies this
afternoon.

A strong fall storm system will impact the forecast area during
the first half of the upcoming week, as a shortwave trough
currently approaching the Pacific Northwest coast digs into the
Great Basin later tonight into the day Monday, evolving into a
closed low and slowly progressing eastward through Tuesday. The
associated cold front will reach northwest Utah after midnight
tonight, then pivoting as colder air surges southward across
Nevada and western Utah, in response to a deepening surface low
across eastern Utah Monday. Ahead of this front, southerly winds
will strengthen across southern Utah during the day Monday, with
gusts approaching 40 mph. This area may need a Wind Advisory if
later guidance trends stronger with surface winds.

Precipitation will remain light along the baroclinic zone across
northern Utah during the day Monday, before large scale forcing
increases considerably Monday night into Tuesday. This will allow
for widespread precipitation across much of the forecast area
during this timeframe, with the heaviest precipitation focusing
within a swath between I-80 on the northern end, and I-70/highway
50 to the south, late Monday night into Tuesday morning. This is
largely in response to the development of a trowel along the
northwestern periphery of the 700mb low. Some discrepancy between
models remains regarding how far east the colder low level
airmass spreads during this time, which will determine valley
precipitation type along the I-15 corridor. Held off on any
headlines at this time in order to allow for another model suite,
which may help resolve snow levels and amounts. Regardless
widespread accumulating snowfall can be expected across the higher
terrain of northern/central and portions of southern Utah.
Precipitation will slowly wind down Tuesday evening into Tuesday
night as the upper low moves east of the area.

.LONG TERM (After 12Z/6AM MDT Wednesday)...The GFS and EC
deterministic models are at odds on the timing of a weak ridge
moving into northern Utah Wednesday. The GFS has warm advection
cloudiness moving in along with some showers Wednesday morning,
while the EC has a little cold advection with the shortwave already
moving through. Either way, it appears that there is a slight chance
of light precip Wednesday morning over the northern mountains and SW
Wyoming, with extensive clouds extending westward to the I-15
corridor of northern Utah. Have leaned this way with support of the
latest NBM. However, just want to mention, the 18Z run of the NBM
forecasted no precip. Was not able to access the GEFs or EPS models
this evening, so am relying on the NBM as the main guidance.

The cluster tool is showing that there is a secondary trough, most
pronounced by the GFS ensemble, but still reflected in the Canadian
and EC ensemble means, moving through the northern Great Basin
Thursday morning. Temperatures are cold enough at 700mb by both the
GFS and EC to support snow showers down to the northern valley
floors, but no accumulations are expected at this time. It's
possible that the Uintas, and the northern and central Wasatch
Mountains pick up 1 to 3 inches of snow. Dry conditions will occur
over central and southern Utah.

In the wake of this caboose trough, a ridge is forecast by all
models to build in later Thursday through Friday and be overhead
Saturday. However, temperatures will remain below average through
the extended period. Wednesday and Thursday we are looking at
temperatures to be 15-25 degrees below normal, 10 to 20 degrees
below normal Friday, 5 to 15 degrees below normal Saturday, and 0-10
degrees below normal Sunday.

&&

.AVIATION...KSLC...Winds at KSLC will light northerly through
early this evening then become SE after 03Z. There is a 40% chance
that winds become SE between 13 and 16Z this morning. Cigs near
5K ft AGL are expected to dissipate between 11 and 12Z this
morning with a 30% chance of hanging around until 13-14Z.

REST OF UTAH AND SOUTHWEST WYOMING...Low cigs of 7000-10000 ft
MSL across the northern mountains and southwest Wyoming are
expected to dissipate by 12-14Z this morning, although pockets of
low clouds could remain until midday. Mountain obscurations will
be associated with these low cigs. Isolated mountain tops will
occur in the central mountains through about 13-14Z as well. VFR
conditions will prevail elsewhere through the TAF period.
Northerly winds of 20-30 kts over the southwest portion of Utah
will diminish by about 15Z today.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 10, 6:39 AM MDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
639 AM MDT Sun Oct 10 2021

UTZ101>131-WYZ021-111200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
639 AM MDT Sun Oct 10 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

High pressure will bring a drying trend along with slightly
warmer temperatures across the outlook area today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold Pacific system will impact the state Monday through
Tuesday. The best chance for winter driving conditions will
be across central and southern Utah Monday night into Tuesday,
including the I-15 corridor from south of Nephi to Cedar City.
Snow levels will fall across northern Utah later in the day
Tuesday, with the potential for winter driving conditions later
Tuesday into Tuesday night, mainly across the higher terrain. At
this time, it is looking less likely snow will impact the
northern valleys including the Wasatch Front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:42 PM MDTWinter Storm WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 12 more24 hr

Nearby

Hard Freeze Watches in Utah, 2021Every hard freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.